< dogscatskidslife, TJ Morgan, veterinary technician, veterinary medicine, consumer, activist, day to day real life events, writer, stories, photographs, photographer, CafePress.

Sunday, October 09, 2005

Reye's Syndrome...

I spoke with someone today who did not know what Reye’s syndrome was. I was surprised. I had assumed that all parents were aware of Reye’s syndrome and how to prevent it. Also, my bottle of aspirin has a warning on the label that states (in part) the following:

Warnings
Reye’s Syndrome: Children and teenagers should not use this medicine for chicken pox or flu symptoms before a doctor is consulted about Reye Syndrome, a rare but serious illness reported to be associated with aspirin.

The Food and Drug Administration has required this warning to be placed on aspirin and aspirin products since 1986.

Since there is a new batch of teenagers that are now living on their own or are off to college, I figured that they are probably self-medicating themselves too. Additionally, I also shouldn’t assume that young parents are aware of Reye’s syndrome. So I thought that I would bring up the issue here in my blog. You are welcome to research the subject further and I have provided a few links for your convenience.

Today Reyes’ syndrome is a rare occurrence. Due to the education of parents and the decline of the use of aspirin in children who have the flu, cold, or chicken pox the disease has nearly been eradicated. In 1999, the CDC (Centers for Disease Control) reported that the occurrence of Reye’s syndrome had been reduced dramatically. There is an inherited condition though that presents with Reye’s like symptoms but is not caused by the ingestion of salicylate.

Reye’s syndrome usually affects children up to the age of 19. There have been reports of young adults and one 90 year old person having been affected by Reye’s. The cause of the syndrome is due to the ingestion of salicylates while suffering with, or recovering from the flu, cold, or chicken pox. Salicylate is what aspirin consists of and many parents used to use aspirin as a fever reducer in their children. What some people may not be aware of is that salicylates are also in several other products such as Pepto Bismol, Excedrin, Anacin, Bufferin, Coricidin, Triaminicin, Alka-Seltzer, Aspergum and Dristan tablets. I think that this is important for people to know and remember when using these products; especially if they are administering them to their children.

While the common link of the use of aspirin with the flu, cold, or chicken pox has been determined to cause the syndrome, it is still unknown exactly how Reye’s syndrome occurs. What is known is that the liver and the brain are severely affected and if treatment is not sought quickly death will likely occur. Many of those who survive Reye’s syndrome will likely suffer from brain damage. Symptoms for Reye’s syndrome can occur up to three weeks after the occurrence of the primary illness.

With something as simple as not giving your child aspirin, or products containing aspirin, while they are suffering from a viral infection, a severe and deadly condition can easily be avoided. Hopefully, there will never be another generation of parents who are not aware of Reye’s syndrome.



Stages of Reye's Syndrome

Stage I:
Persistent or continuous vomiting
Signs of brain dysfunction:
Listlessness
Loss of pep and energy
Drowsiness

Stage II:
Personality changes:
Irritability
Aggressive behavior
Disorientation:
Confusion
Irrational behavior
Combative
Delirium, convulsions, coma


Reye’s Syndrome Foundation, Inc.

National Institutes of Health

0 Comments:

Post a Comment

Links to this post:

Create a Link

<< Home